Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 195, NWS Huntsville, AL

August 13, 2012Limestone County, Madison County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 13, 2012, 1:12 PM CDT for Limestone County, Madison County, Morgan County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2012, 1:12 PM CDT (18:12 UTC)
Expired
Aug 13, 2012, 1:45 PM CDT
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 12:38 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:07 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 13, 1:07 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT MON AUG 13 2012

.MESOSCALE UPDATE...ALSO FOR 18Z TAFS /AVIATION/...
BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS CURRENTLY MOVING
ACROSS THE FORECAST AREA...ORIENTED NORTH-SOUTH ALONG I-65. AXIS OF
INSTABILITY RIDING ALONG AND JUST AHEAD OF THE STORMS WILL HELP TO
SUPPORT STORMS LIKELY ACROSS THE ENTIRE FORECAST AREA...EXITING NE
ALABAMA SOMETIME MID AFTERNOON. FAIRLY LOW SHEAR ENVIRONMENT SUPPORTS
PRIMARILY A DAMAGING WIND THREAT...ESPECIALLY AS STORMS APPEAR TO
MERGE INTO A MORE LINEAR/BOWING SYSTEM.

SEVERE THREAT HAS ENDED FOR THE TIME BEING ACROSS NW ALABAMA BUT
ADDITIONAL ROUNDS OF STORMS ARE POSSIBLE LATER TODAY INTO THIS
EVENING AS AN UPR LVL TROUGH/LOW LVL FRONTAL BOUNDARY APPROACH THE
AREA FROM THE NORTHWEST.

SEVERE THUNDERSTORM WATCH 576 IS IN EFFECT FOR NORTH
CENTRAL/NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH 8 PM
CDT.

DJN.83

&&

.AVIATION...
FOR 18Z TAFS...BROKEN LINE OF TSRA ABOUT TO IMPACT KHSV. WIND GUSTS
25-35KTS ALONG WITH +RA AND FRQ CG LTG WILL OCCUR. THE WORST SHOULD
BE THROUGH KHSV BY 19Z. ELSEWHERE...BACK EDGE OF RAIN/TS EXPECTED TO
MOVE THROUGH KMSL BY 19Z WITH LITTLE ADDITIONAL CONVECTIVE ACTIVITY
UPSTREAM AT THIS TIME.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 13, 12:45 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT MON AUG 13 2012

ALZ001>010-016-TNZ076-096-097-140400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT AREAS
ALONG AND EAST OF I-65...IN NORTH ALABAMA AND SOUTHERN MIDDLE
TENNESSEE...THROUGH 3 PM. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH...IN ADDITION TO HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED STORMS MAY ALSO BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AS THE COLD FRONT CONTINUES ITS SLOW PATH ACROSS THE TENNESSEE
VALLEY...ISOLATED THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST
ON TUESDAY...FINALLY CLEARING THE AREA EARLY TUESDAY EVENING.

ANOTHER COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE
TENNESSEE VALLEY THURSDAY AFTERNOON THROUGH EARLY SATURDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THROUGH AT LEAST THIS AFTERNOON.

DJN

In the hours before

Special weather statement, Aug 13, 10:41 AM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1041 AM CDT MON AUG 13 2012

ALZ001-131630-
LAUDERDALE AL-
1041 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAUDERDALE COUNTY
UNTIL 1130 AM CDT...

AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PINEFLAT...OR 10 MILES EAST OF
CORINTH...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL AFFECT EXTREME
NORTHWESTERN PORTIONS OF LAUDERDALE COUNTY THROUGH 1130 AM CDT.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3500 8762 3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 1536Z 241DEG 28KT 3498 8834

CA
Special weather statement, Aug 13, 10:55 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1055 AM CDT MON AUG 13 2012

ALZ001>003-131645-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1055 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAUDERDALE...
WESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 1145 AM
CDT...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TISHOMINGO...OR 10 MILES NORTH OF RED
BAY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEROKEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3474 8811 3483 8793 3476 8782 3465 8778
      3449 8815
TIME...MOT...LOC 1553Z 236DEG 18KT 3458 8820

CA
Special weather statement, Aug 13, 11:26 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1126 AM CDT MON AUG 13 2012

ALZ001-002-131715-
LAUDERDALE AL-COLBERT AL-
1126 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1215 PM CDT...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 12 MILES NORTHWEST OF
UNDERWOOD-PETERSVILLE TO CHEROKEE...OR EXTENDING FROM 15 MILES
NORTHWEST OF FLORENCE TO 11 MILES EAST OF IUKA...AND MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
UNDERWOOD-PETERSVILLE AND LEXINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3500 8785 3500 8721 3497 8722 3477 8804
TIME...MOT...LOC 1622Z 232DEG 44KT 3502 8783 3481 8800

12
Local storm report, Aug 13, 12:31 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1231 PM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     4 WNW RED BANK          34.78N 87.44W
08/13/2012                   COLBERT            AL   EMERGENCY MNGR

            POWER LINES AND PHONE LINES DOWN ON RIVER ROAD

&&

BCC
Special weather statement, Aug 13, 12:47 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 PM CDT MON AUG 13 2012

ALZ016-131830-
CULLMAN AL-
1247 PM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 130 PM
CDT...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM ADDISON TO JASPER...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...BAILEYTON...HOLLY POND...GARDEN
CITY...FAIRVIEW...SOUTH VINEMONT...COLONY AND WEST POINT. IT ALSO
INCLUDES INTERSTATE 65 BETWEEN EXIT 291 AND 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
MONDAY EVENING FOR NORTH CENTRAL ALABAMA.

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8714 3399 8711 3431 8711 3430 8649
      3412 8660 3412 8663 3408 8670 3405 8668
      3406 8671 3403 8670 3395 8679 3396 8682
      3394 8688 3391 8692 3387 8692 3386 8696
TIME...MOT...LOC 1744Z 271DEG 26KT 3427 8718 3387 8721

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:41 AM CDTSpecial Weather StatementHUNLauderdale49 min
Aug 13, 10:55 AM CDTSpecial Weather StatementHUNColbert50 min
Aug 13, 11:26 AM CDTSpecial Weather StatementHUNLauderdale49 min
Aug 13, 12:05 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence25 min
Aug 13, 12:20 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone25 min
Aug 13, 12:43 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan32 min
Aug 13, 12:47 PM CDTSpecial Weather StatementHUNCullman43 min
Aug 13, 1:43 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall, Morgan21 min
Aug 13, 1:45 PM CDTSpecial Weather StatementHUNJackson45 min
Aug 13, 2:08 PM CDTSpecial Weather StatementHUNMarshall52 min
Aug 13, 12:47 PM CDTSevere Thunderstorm WarningHUNLincoln28 min
Aug 13, 1:16 PM CDTSpecial Weather StatementHUNFranklin, Moore44 min
Aug 13, 1:54 PM CDTSpecial Weather StatementHUNFranklin51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.